Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011, Article ID 816497, 3 pages
http://dx.doi.org/10.1155/2011/816497
Case Report

Piperacillin-Induced Immune Hemolysis Presenting with Tachycardia and Cardiac Arrest

1Department of Public Health, Fairview Developmental Center, Costa Mesa, CA 92626, USA
2Department of Cardiology, Cedars-Sinai Medical Center, Los Angeles, CA 90048, USA

Received 18 August 2011; Accepted 10 October 2011

Academic Editor: Michael N. Varras

Copyright © 2011 Ghan-Shyam Lohiya et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 20-year-old nonverbal patient with profound developmental disabilities was treated with intravenous piperacillin-tazobactam for respiratory infection. After 8 days, he became afebrile with normal pulmonary status, but his pulse remained inexplicably rapid (114/minute). Investigations revealed severe normochromic normocytic hemolytic anemia (hemoglobin: 40 g/L, reticulocytes: 9.4%, nucleated erythrocytes: 5%). While being hospitalized, patient experienced sudden cardiac arrest from which he was successfully resuscitated. He had no blood loss or intrinsic heart disease to explain the acute anemia or cardiac arrest. He had uneventfully received piperacillin-tazobactam on 7 occasions during the preceding 5 years for >50 days. Patient was treated with intravenous crystalloids, methylprednisolone and transfusion of 3 units of packed erythrocytes. Piperacillin-tazobactam was discontinued. A direct antiglobulin test was positive for immunoglobulin G and complement. Antibody to piperacillin was detected in patient's serum by the “immune-complex” method confirming “piperacillin-induced immune hemolytic anemia (PIHA)”. On discharge (day 15), patient's hemoglobin improved to 115 g/L (baseline: 131 g/L). Vigilant clinical and hematological monitoring for anemia is indicated in piperacillin-treated patients, particularly in those unable to verbalize their discomfort. Repeated piperacillin exposure may sensitize and predispose patients to PIHA.